Format

Send to

Choose Destination
Pediatr Hematol Oncol. 1993 Apr-Jun;10(2):163-8.

Myelodysplastic syndrome following epipodophyllotoxin therapy in familial hemophagocytic lymphohistiocytosis.

Author information

1
Department of Pediatrics, St. Göran's/Karolinska Children's Hospital, Stockholm, Sweden.

Abstract

The prognosis for patients with familial hemophagocytic lymphohistiocytosis (FHL) is poor, but the survival of affected children has been markedly prolonged by treatment with the epipodophyllotoxin derivatives etoposide and teniposide and by bone marrow transplantation. Secondary malignancies following epipodophyllotoxin therapy, including myelodysplastic syndrome (MDS) and acute myelocytic leukemia (AML), have recently been reported. We describe a 9-year-old boy, treated with epipodophyllotoxins for FHL since he was 3 years old, who developed MDS. He was administered etoposide (cumulative doses of 6.9 g/m2 intravenously and 13.6 g/m2 orally) and teniposide (3.4 g/m2 intravenously), but no other systemic antineoplastic drugs. This is, to our knowledge, the first report of a child with FHL developing MDS or AML. Moreover, MDS or AML following administration of epipodophyllotoxins as the sole systemic chemotherapeutic drug has not been reported previously. Supportive treatments, including the use of immunomodulating drugs, may reduce the risk for secondary leukemia in patients with FHL.

Comment in

PMID:
8318372
DOI:
10.3109/08880019309016551
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Taylor & Francis
Loading ...
Support Center